Recently the TPC had a call about a child who ingested the contents of a bottle containing a nicotine refill solution for an electronic cigarette. Electronic cigarettes use a tar-free, odorless, nicotine liquid which vaporizes during use. The solution may contain a high, medium, low or non-nicotine content. Several flavors are available for users. Each “cigarette” has a lithium battery, a charger and an atomizer. So is this toxic?
There are several brands available for general use. Each cartridge has the equivalent of 180 puffs or about 12 cigarettes. Refill bottles are available to refill the cartridges. Of note, refill bottles (10 ml) have the equivalent of 165-180 cigarettes or about 9 packs! As little as one cigarette is considered potentially toxic as it contains 15-20 mg of nicotine. Two to five mg can cause nausea. A lethal oral dose for adults has been estimated at approximately 40-60 mg, although survival has been reported after ingestion of 1-4 gms. Children and especially infants have more severe symptoms. As little as one milligram (or 0.2mg/kg) can produce symptoms.
Symptoms include nausea, vomiting, abdominal pain and increased salivation. Systemic symptoms include confusion, agitation, restlessness, which is then followed by coma. Hypertension, tachycardia and tachypnea are noted early, followed by hypotension, bradycardia and bradypnea. Symptoms may last 1-2 hours with a mild exposure, but severe exposures may have symptoms lasting up to 24 hours. The mechanism of action of nicotine is stimulation of the CNS and peripheral nervous system, including the sympathetic and parasympathetic ganglia. Eventually there is depression of all these centers and decreased conduction at neuromuscular junctions resulting in paralysis.
In our case, the child initially - had - nausea and vomiting. Due to concern for life-threatening effects (particularly if he had ingested the entire contents of the container of nicotine), he was sent to the local hospital where he was observed for 6-8 hours. No further progression of symptoms ensued, and his nausea/vomiting stopped on arrival. After observation, he was discharged home.
This case reminds us again of the potential for severe injury or death that could result from “common” household items.
Question prepared by: John Benitez, MD, MPH Medical Toxicologist
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, M.D.
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222